Question

I am having the most excruciating pain in my left foot and both of my hands. I am in a study using SUSTIVA and 2 placebos. I also take medicines for diabetes, high blood pressure, cholesterol, thyroid, acid reflux, depression and the list goes on. I know thinking how I am still alive (smile), but could my HIV meds and any of these drugs be causing this pain? Thanking you in advance for any answers. I am a black 51 year old female.

10 years+ and still not really coping with this disease.

Answer

The distribution of your pain would be somewhat unusual to be due to HIV medications (peripheral neuropathy) which generally cause fairly symmetric discomfort in the toes and feet before involving the fingers then hands. Sustiva has a low rate of causing that. Combination of other meds often used (combivir, epzicom, truvada) include drugs that can occasionally cause or aggravate peripheral neuropathy but usually in the patter describede above. Diabetes can also cause neuropathy as can a large number of conditions including nerve entrapment/compression from local conditions. Your HIV specialist, diabetes doctor, or a neurologist needs to do a careful examination as well as a review of all your medications to determine the most likely explanation so that further work-up can be done in order to come up with a treatment recommendation most likely to help relieve your pain. KH